Posted by Bob P (184.108.40.206) on August 09, 2000 at 11:59:46:
In Reply to: Indomethacin question posted by Kat on August 09, 2000 at 11:40:56:
Stolen directly from pharmacology online.
Renal dysfunction can occur during therapy with NSAIDs including indomethacin. Most commonly, azotemia occurs, although other renal syndromes such as renal
papillary necrosis, nephrotic syndrome, hematuria, proteinuria, and interstitial nephritis are possible. Onset is usually within several days after beginning
therapy and is frequently reversible. Patients at risk include the elderly, patients with congestive heart failure, patients receiving loop diuretics or triamterene, and
those with moderate to severe preexisting renal impairment. Hyperkalemia and hyperuricemia can also be a manifestation of renal insufficiency.
Gastritis, GI bleeding, and ulceration are all possible complications of therapy with indomethacin and can be serious. Preexisting gastric or intestinal lesions can be
reactivated by indomethacin, which can result in hemorrhage. Patients should be advised of the signs and symptoms, although there is a poor correlation between
symptoms and degree of GI injury. While misoprostil has been approved for use in the prevention of NSAID-induced gastritis, it is not universally effective.
Patients at risk for serious adverse GI effects include the elderly, patients receiving corticosteroids concomitantly, and those with a previous history of gastrointestinal
events. Relatively minor adverse reactions, such as nausea/vomiting, abdominal pain, diarrhea, or constipation can be lessened by administration of the oral
dose with or immediately after food, or with antacids.
Adverse hematologic effects occur in fewer than 1% of patients receiving indomethacin, but because of their potential severity, blood counts should be monitored
periodically. Possible manifestations include hemolysis with anemia, aplastic anemia, pancytopenia, agranulocytosis, and thrombocytopenia.
Various nervous system adverse effects, mainly headache, somnolence, and dizziness, are attributed to indomethacin. Headache is more common in the morning
and can be severe. Adverse nervous system effects may be dose-related, but if severe reactions persist, indomethacin should be discontinued.
Spontaneous hypertension can occur with indomethacin therapy. In addition, indomethacin can interfere with the mechanism and/or actions of some
antihypertensive agents including captopril, thiazide diuretics, and beta-adrenergic blocking agents (see Drug Interactions).
Retinopathy of prematurity (retrolental fibroplasia) has occurred in neonates receiving indomethacin. This condition also occurs in neonates not receiving
indomethacin. Other ophthalmic toxicity, including blurred vision, intraepithelial corneal deposits, and corneal and retinal disturbance, has been reported in fewer
than 1% of patients. Other adverse reactions of the special senses include tinnitus.
Maculopapular rash and urticaria have been reported in 1—3% of patients taking NSAIDs. Other dermatologic reactions occur less frequently, including
bullous rash, toxic epidermal necrolysis, and vasculitis.
Post a Followup